Wyoming, 2015

Hail in Wyoming, June 2, 2015

June 2, 2015 · NWS CYS · 1 event in 1 county or zone

An afternoon thunderstorm produced large hail in northwest Goshen County of southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An afternoon thunderstorm produced large hail in northwest Goshen County of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 2, 11:30 AM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 2, 11:30 AM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1230 PM MDT TUE JUN 2 2015

.UPDATE...
ISSUED AT 1208 PM MDT TUE JUN 2 2015

MAIN CONCERN TODAY WILL BE THIS AFTERNOON AND EARLY THIS EVENING
NORTH OF THE NORTH PLATTE RIVER VALLEY. SHOWERS ARE STARTING TO
DEVELOP EARLY THIS AFTERNOON EAST OF THE LARAMIE RANGE...WITH
TSTORMS LIKELY TO DEVELOP SHORTLY. THIS ACTIVITY WILL PUSH INTO
FAR EASTERN WYOMING AND WESTERN NEBRASKA OVER THE NEXT FEW HOURS.
SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL...VERY HEAVY RAINFALL...AND STRONG WINDS POSSIBLE. CURRENT
OBSERVATIONS DO SHOW SOME DRIER AIR TRYING TO PUSH ACROSS SOUTHERN
WYOMING AND INTO THE HIGH PLAINS. NOT SURE HOW FAR THIS DRIER AIR
WILL ADVECT EASTWARD...BUT THIS MAY LESSEN OUR SEVERE THREAT THIS
AFTERNOON FROM DOUGLAS TO CHADRON. 0-6 KM SHEAR IS AROUND 40 TO
45 KNOTS IN THESE AREAS...SO WILL MONITOR CLOSELY THIS AFTERNOON.
FOR NOW...EXPECT MAYBE ONE OR TWO SEVERE CELLS TO DEVELOP IN
RURAL AREAS.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 411 AM MDT TUE JUN 2 2015

ANOTHER WARM DAY EXPECTED ACROSS THE CWA TODAY...AIDED IN PART BY
SOME DOWNSLOPING FLOW BEHIND A SFC TROF THAT WILL EDGE NORTHEAST
INTO EAST CENTRAL WY AND THE NEB PANHANDLE. THIS SFC TROF MAY
FOCUS SOME TSTRM ACTIVITY THIS AFTERNOON AND EVENING WITH DECENT
CAPES LURKING VERY CLOSE TO THE EAST PART OF THE CWA IF NOT JUST A
LITTLE INSIDE. ANY CONVECTION SHOULD MOVE EAST OF THE CWA BY LATE
THIS EVENING AS A MINOR UPPER IMPULSE LIFTS NORTHEAST OF THE CWA.

A COOL FRONT WILL SINK SOUTHEAST ACROSS THE CWA LATER THIS EVENING
AND OVERNIGHT IN THE WAKE OF THE UPPER IMPULSE WITH MOIST UPSLOPE
FLOW DEVELOPING OVER THE PLAINS LATER TONIGHT AND WEDS. EXPECT TO
SEE A FAIRLY WIDESPREAD AREA OF LOW CLOUDS ACROSS MUCH OF THE
PLAINS WEDS AND THIS COULD IMPACT CONVECTIVE INITIATION DURING THE
DAY. CAPES FROM 1500-2000 J/KG PROGGED OVER MUCH OF THE CWA WEDS
BUT IT MAY BE A RELATIVELY LATE SHOW FOR STORMS WITH THE NEXT
UPPER IMPULSE ARRIVING MORE TOWARDS WEDS EVENING. SOME STRONG TO
SEVERE STORMS MORE LIKELY WITH BETTER SHEAR EXPECTED WITH ACTIVITY
LIKELY CONTINUING OVER THE PLAINS WEDS EVENING.

NO BIG CHANGES SEEN FOR THURSDAY WITH STRONG/SEVERE STORMS
POSSIBLE ONCE AGAIN MAINLY OVER THE PANHANDLE WHERE RETREATING SFC
BOUNDARY WILL HELP TO FOCUS CONVECTION THOUGH BUILDING HEIGHTS MAY
HINDER IT SOME.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 411 AM MDT TUE JUN 2 2015

MODELS CONTINUE TO SHOW AN UPPER LEVEL LOW STALLING IN SOUTHERN
CALIFORNIA THROUGH THE WEEKEND...SHIFTING NORTHWEST INTO NEVADA
BY SUNDAY AND WEAKENING. AN UPPER RIDGE WILL AMPLIFY DOWNSTREAM
OF THE TROUGH WITH THE AXIS SITUATED OVER THE CENTRAL AND HIGH
PLAINS THROUGH SATURDAY...AND SHIFTING WESTWARD OVER THE ROCKIES
BY SUNDAY. WITHIN THIS SYNOPTIC PATTERN...SHOULD SEE CONTINUED
ENERGETIC SOUTHWEST FLOW OVER THE CWA WITH CHANCES FOR SHOWERS AND
THUNDERSTORMS EXPECTED EACH DAY. TO START...LOOKING AT A FEW
STRONG/SEVERE STORMS THURSDAY EVENING OVER THE PANHANDLE WITH
SBCAPES PROGGED BETWEEN 1000-3000 J/KG AND 30 KTS OF DEEP LAYER
SHEAR OVER THIS AREA. CONTINUED MOIST SOUTHEAST SFC FLOW POSSIBLY
ENHANCED BY THUNDERSTORMS OUTFLOW WILL LIKELY BRING A RETURN OF
STRATUS/FOG OVER THE PLAINS EARLY FRIDAY MORNING. A POTENT
SHORTWAVE MOVING UP INTO WYOMING FROM THE SOUTH ON FRIDAY WILL
STRENGTHEN SOUTHEAST SFC WINDS ACROSS THE CWA...WITH INCREASED
VEERING FLOW PROGGED IN THE MID AND UPPER LEVELS AS WELL. LOOKING
AT A BROADER COVERAGE OF CONVECTION ACROSS THE CWA AS A
RESULT...WITH PERHAPS A FEW MORE STRONG/SEVERE STORMS WITH BULK
SHEAR OF 30-40KTS. ANOTHER NIGHT OF STRATUS/FOG POTENTIAL FOR
EARLY SATURDAY MORNING...THEN A COLD FRONT WILL DROP SOUTH ACROSS
THE AREA DURING THE DAY ON SATURDAY. ANTICIPATE A GOOD CHANCE FOR
SHOWERS/STORMS WITH THE FRONT FOR SATURDAY...THEN SHOULD BE MORE
FOCUSED OVER THE MOUNTAINS FOR SUNDAY AS THE FRONT STALLS ALONG
THE ROCKIES. SATURDAY STILL LOOKS LIKE THE WARMEST DAY WITH THE
THERMAL RIDGE OVERHEAD...AND A FAIR NUMBER OF LOCATIONS ACROSS THE
PLAINS WILL BE PUSHING 80F. PERSISTENT MOIST SOUTHERLY UPSLOPE
FLOW ON MONDAY WILL MAINTAIN A GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1210 PM MDT TUE JUN 2 2015

THE INITIAL AVIATION CONCERN WILL BE THE POTENTIAL FOR
THUNDERSTORMS AT WRN NEBRASKA PANHANDLE TERMINALS 02/21Z-03/03Z.
HAVE KEPT VCTS GOING AT TAF SITES SINCE THE LOCATION AND TIMING OF
INDIVIDUAL STORMS IS FRUITLESS UNTIL THEY DEVELOP. THIS ACTIVITY
WILL WIND DOWN AFTER 03Z...GIVING WAY TO THE NEXT AVIATION CONCERN
WHICH WILL BE LOW FOG/STRATUS DEVELOPMENT AFTER 03/09Z. SIMILAR TO
THE THUNDERSTORMS...THIS FOG AND LOW STRATUS SHOULD MAINLY AFFECT
WRN NEBRASKA SITES. THE MAIN QUESTION IS JUST HOW FAR WEST THE
STRATUS/LOW CLOUDS MAKE IT. FOR NOW HAVE TRENDED KCYS DOWN SOME
TOWARDS DAYBREAK WEDNESDAY...BUT MAY NEED GO FURTHER SHOULD TRENDS
CONTINUE. KEPT CONDITIONS MVFR FOR PANHANDLE AIRPORTS...THOUGH
WOULD NOT BE SURPRISED TO SEE A FEW BRIEFLY DROP INTO IFR. WILL
WAIT FOR ADDL SPECIFICS BEFORE DROPPING THEM MUCH LOWER.

&&

.FIRE WEATHER...
ISSUED AT 411 AM MDT TUE JUN 2 2015

NO CONCERNS SEEN IN THE NEAR FUTURE WITH FUELS PRETTY MUCH IN
GREENUP AND WEATHER FACTORS REMAINING NON-CRITICAL. WARM TODAY
THEN TEMPERATURES WILL LOWER TO NEAR SEASONAL NORMS FOR THE REST
OF THE WEEK.

&&

.HYDROLOGY...
ISSUED AT 411 AM MDT TUE JUN 2 2015

THE LARAMIE RIVER NEAR FT LARAMIE AND THE LOWER N PLATTE RIVER WILL
CONTINUE TO FALL SLOWLY OVER THE NEXT FEW DAYS AND BE ENTIRELY
BELOW FLOOD STAGES BY THURSDAY MORNING. MEANWHILE INCREASING SNOW
MELT OVER THE MTNS WILL RAISE THE UPPER N PLATTE DURING THE WEEK
BUT NOT YET EXPECTED TO ATTAIN FLOOD STAGE. WILL HAVE TO MONITOR
RIVERS FOR ANY EFFECTS FROM RUNOFF FROM ANY HEAVIER RAINS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RE
LONG TERM...RJM
AVIATION...CAH
FIRE WEATHER...RE
HYDROLOGY...RE
Hazardous weather outlook, Jun 2, 9:17 AM MST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1017 AM MDT TUE JUN 2 2015

WYZ101>119-031630-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1017 AM MDT TUE JUN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR THE NEBRASKA BORDER
THIS AFTERNOON AND THIS EVENING. THESE THUNDERSTORMS MAY BECOME
STRONG NORTH OF THE PLATTE RIVER VALLEY...CONTAINING GUSTY WINDS
AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH THE PERIOD. STRONG TO SEVERE STORMS ARE POSSIBLE
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

NEZ002-003-019>021-054-055-095-096-031630-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1017 AM MDT TUE JUN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATER THIS
AFTERNOON INTO THIS EVENING. A FEW STORMS COULD BECOME STRONG.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH THE PERIOD. SEVERE STORMS ARE POSSIBLE WEDNESDAY
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jun 2, 12:44 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
144 PM MDT TUE JUN 2 2015

WYZ106>108-022015-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-
144 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 215 PM MDT...

AT 143 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SLATER...OR 16 MILES SOUTH OF WHEATLAND...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHUGWATER AND SLATER.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 50 AND
65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4167 10482 4179 10499 4210 10455 4187 10437
TIME...MOT...LOC 1943Z 226DEG 30KT 4182 10486

TJT
Special weather statement, Jun 2, 1:27 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
227 PM MDT TUE JUN 2 2015

NEZ095-WYZ102-022115-
NORTH SIOUX NE-NIOBRARA COUNTY WY-
227 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND
SOUTHEASTERN NIOBRARA COUNTIES UNTIL 315 PM MDT...

AT 227 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF LUSK...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN SIOUX
AND SOUTHEASTERN NIOBRARA COUNTIES.

LAT...LON 4306 10414 4301 10405 4300 10405 4300 10403
      4291 10387 4272 10426 4277 10433
TIME...MOT...LOC 2027Z 220DEG 22KT 4278 10426

RUBIN
Special weather statement, Jun 2, 1:54 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
254 PM MDT TUE JUN 2 2015

WYZ102-022145-
NIOBRARA COUNTY WY-
254 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA COUNTY
UNTIL 345 PM MDT...

AT 254 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KEELINE...OR 18 MILES WEST OF LUSK...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MANVILLE AROUND 315 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
EAST CENTRAL WYOMING...INCLUDING NIOBRARA COUNTY AND ALL OF THE
WESTERN NEBRASKA PANHANDLE EXCEPT KIMBALL AND CHEYENNE COUNTIES.

LAT...LON 4278 10485 4285 10487 4310 10458 4276 10441
TIME...MOT...LOC 2054Z 247DEG 19KT 4282 10480

RUBIN
Special weather statement, Jun 2, 1:56 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
256 PM MDT TUE JUN 2 2015

WYZ107-108-022145-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-
256 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN AND
NORTHEASTERN PLATTE COUNTIES UNTIL 345 PM MDT...

AT 256 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GUERNSEY CAMPGROUND...OR 23 MILES NORTH OF WHEATLAND...MOVING EAST AT
25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN GOSHEN
AND NORTHEASTERN PLATTE COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS...HARTVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4233 10484 4242 10487 4259 10450 4231 10443
TIME...MOT...LOC 2056Z 253DEG 20KT 4237 10479

RUBIN
Special weather statement, Jun 2, 2:10 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT TUE JUN 2 2015

WYZ102-022200-
NIOBRARA COUNTY WY-
310 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NIOBRARA COUNTY
UNTIL 400 PM MDT...

AT 309 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LUSK...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
NIOBRARA COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
EAST CENTRAL WYOMING...INCLUDING NIOBRARA COUNTY AS WELL AS THE
ENTIRE NEBRASKA PANHANDLE...EXCEPT FOR KIMBALL AND CHEYENNE COUNTIES.

LAT...LON 4276 10441 4288 10446 4306 10406 4280 10406
TIME...MOT...LOC 2109Z 247DEG 19KT 4282 10435

RUBIN

The radar

The Cheyenne radar (KCYS), 135 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Goshen

When
June 2, 2:28 PM MST to 2:30 PM MST
Where
Goshen County, 11.14 mi NNW of Fort Laramie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.360, -104.600

Quarter size hail was observed nine miles east of Guernsey Campground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573006.